Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 10, NWS Gaylord, MI

May 28, 2006Kalkaska County, Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 28, 2006, 9:34 AM EDT for Kalkaska County, Missaukee County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 9:34 AM EDT (13:34 UTC)
Expired
May 28, 2006, 10:01 AM EDT
In force
27 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Kalkaska County, MI, Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 281334
SVRAPX
MIC079-113-281415-
/O.NEW.KAPX.SV.W.0010.060528T1334Z-060528T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
934 AM EDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1015 AM EDT

* AT 930 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SHARON...OR ABOUT 14 MILES NORTH OF LAKE
  CITY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOORESTOWN AROUND 945 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4462 8518 4444 8520 4442 8486 4462 8486

$$


JZ
2 follow-up statements
000 
WWUS34 KAPX 281347
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
946 AM EDT SUN MAY 28 2006

MIC079-113-281415-
/O.CON.KAPX.SV.W.0010.000000T0000Z-060528T1415Z/
KALKASKA MI-MISSAUKEE MI-
946 AM EDT SUN MAY 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 AM EDT FOR
MISSAUKEE AND KALKASKA COUNTIES...

AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL. THIS STORM WAS LOCATED JUST NORTH OF MOORESTOWN...OR ABOUT 
15 MILES SOUTHWEST OF GRAYLING...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4462 8505 4444 8508 4442 8486 4462 8486

$$


JZ
000 
WWUS34 KAPX 281401
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1000 AM EDT SUN MAY 28 2006

MIC079-113-281410-
/O.CAN.KAPX.SV.W.0010.000000T0000Z-060528T1415Z/
KALKASKA MI-MISSAUKEE MI-
1000 AM EDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE AND KALKASKA
COUNTIES IS CANCELLED...

AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN
CANCELLED.

ADDITIONAL THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH 1030 
AM.

LAT...LON 4462 8505 4444 8508 4442 8486 4462 8486

$$


JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:05 AM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 28, 4:05 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 AM EDT SUN MAY 28 2006

.DISCUSSION...MEAN NORTH AMERICAN PATTERN OF RIDGE EAST/TROUGH WEST
THROUGH THE FIRST PART OF THE WEEK...THEN FLATTENS OUT WITH SOME
INDICATIONS OF A REVERSAL FOR NEXT WEEKEND WITH HEIGHTS FALLING
ACROSS THE NORTHEAST.  STRONG SHORT WAVE OVER THE GREAT BASIN
FORECAST TO LIFT UP WESTERN SIDE OF THE RIDGE AXIS...KEEPING BEST
HEIGHT FALLS (AND STRETCHED OUT FRONTAL ZONE ALONG LEADING EDGE OF
UPPER TROUGH) WEST OF THE FORECAST AREA THROUGH TUESDAY.  A WARM
PATTERN TO BE SURE...BUT IN ADDITION TO TEMPERATURES FORECAST
CONCERNS WILL HAVE SOME PRECIPITATION ISSUES TO DEAL WITH AS THE
HEAT AND HUMIDITY ARRIVE.

TODAY/TONIGHT...SURFACE ANALYSIS FROM MIDNIGHT INDICATED AN AREA OF
LOW PRESSURE NEAR THE NE PANHANDLE...FRONTAL BOUNDARY EXTENDS
NORTHEAST FROM THIS LOW THROUGH THE DAKOTAS...THEN ARCS EASTWARD
ACROSS ONTARIO.  WESTERN GREAT LAKES FIRMLY WITHIN THE WARM
AIR...WITH WIDESPREAD 60+ DEW POINTS ACROSS THE PLAINS/OHIO VALLEY
AND EXTENDING INTO CENTRAL/SOUTHERN LOWER MI.  DEEP LAYER SOUTH/
SOUTHWEST FLOW IN PLACE ALOFT...WITH WARM ADVECTION SUPPORTED BY
45KT LOW LEVEL JET AND A MID LEVEL SHORT WAVE TROUGH RESPONSIBLE FOR
CONVECTION ACROSS NORTHERN WI/WESTERN UPPER...SOME OF WHICH CROSSING
LAKE MICHIGAN INTO NORTHWEST LOWER.  CURRENT INSTABILITY ANALYSIS
SUGGESTS A TIGHT GRADIENT ACROSS LAKE MICHIGAN...WITH 925-850MB
MUCAPE OF 1000-1500 J/KG ACROSS NORTHEAST WI...DECREASING RAPIDLY
HEADING EAST INTO NORTHWEST LOWER.  DEALING WITH THIS WILL BE THE
FIRST ORDER OF THE DAY...AND IT LOOKS LIKE JUST ABOUT EVERYONE IS
GOING TO SEE SOME RAIN THIS MORNING AS SHORT WAVE TROUGH TRACKS
ACROSS UPPER MI DRAGS MCS REMNANTS OVER WI AND CENTRAL UPPER MI
ACROSS THE AREA.  SOME HIGH BASED WARM ADVECTION LIGHT RAIN SHOWERS
ALSO OCCURRING OUT AHEAD OF THIS ACROSS EASTERN UPPER AND THE TIP OF
THE MITT.  PLENTY OF SEVERE WEATHER ACROSS NORTHEAST WI OVERNIGHT...
WILL KEEP AN EYE ON THESE STORMS AS THEY HEAD INTO NORTHWEST LOWER.
THOUGH THEY ARE OUTRUNNING BETTER INSTABILITY AND THUS FAR HAVE
SHOWN A WEAKENING TENDENCY AS THEY CROSS THE LAKE.  LOOKS LIKE
PRECIP CHANCES WILL BE MAINLY CONFINED TO THE MORNING HOURS AS SHORT
WAVE TROUGH SCOOTS OUT OF HERE FAIRLY QUICKLY...FOLLOWED BY
RELATIVELY DRIER AIR IN ITS WAKE (MEAN 850-500MB RH BELOW 40
PERCENT) WHICH (IT IS HOPED) WILL CAP THINGS OFF FOR THE AFTERNOON
AND OVERNIGHT AS SHORT WAVE RIDGING/ANTICYCLONIC FLOW DEVELOPS
ALOFT.  MORNING CLOUDS EXPECTED TO GIVE WAY TO AFTERNOON SUN...SO
ANTICIPATE TEMPERATURES WILL WARM WELL INTO THE 80S THOUGH PROBABLY
FALL SHORT OF RECORD HIGHS.

MONDAY...STILL LOOKING VERY WARM AND STICKY FOR MEMORIAL DAY...WITH
TEMPERATURES INLAND FROM THE LAKES GETTING TO THE 90 DEGREE VICINITY
WITH DEW POINTS AT LEAST IN THE MID 60S.  MODIFIED FORECAST
SOUNDINGS FOR UPPER 80S/MID 60S YIELDING CAPE VALUES AROUND 2500
J/KG WITH LITTLE CINH.  CURRENT FORECAST HAS THUNDERSTORM CHANCES
PRIMARILY ALONG LAKE HURON BREEZE...NOT UNREASONABLE ALTHOUGH GIVEN
FORECAST MAGNITUDE OF INSTABILITY MAY NOT TAKE MUCH OF ANYTHING TO
TOUCH OFF A THUNDERSTORM.  WILL KEEP FORECAST AS IS TO AVOID MUCH
FLIP-FLOPPING...DID HOWEVER ADD THUNDER CHANCE BACK INTO CHIPPEWA
COUNTY GIVEN POTENTIAL FOR COLLIDING LAKE BREEZES TO ENHANCE
CONVERGENCE.  SOME RECORDS MAY BE IN JEOPARDY MONDAY (89 ANJ/89
GLR/92 TVC/90 APN IF THE LAKE BREEZE DOESNT GET THERE FIRST).
RAIN CHANCES SHOULD END WITH LOSS OF HEATING...SOME ELEVATED
INSTABILITY IN PLACE OVERNIGHT THOUGH HARD TO FIND MUCH SUPPORT FOR
UPWARD MOTION (BOTH NAM/GFS SHOWING ISENTROPIC DOWNSLOPE ON 305K
SURFACE).  SO DIFFICULT TO SEE WHY GUIDANCE (AT LEAST THE GFS/ETA...
WRF VERSION OF THE NAM DRY) TRYING TO PRINT OUT SOME QPF OVERNIGHT.
WILL GO DRY OVERNIGHT.

MARINE...LAKE BREEZE MAY AGAIN BE AN ISSUE TODAY ON THE LAKE HURON
SIDE...SOMEWHAT MARGINAL WITH LOW LEVEL WINDS AROUND 20KTS OR SO
THOUGH SHOULD BE A DECENT LAND/LAKE THERMAL CONTRAST WHICH MAY HELP
THINGS ALONG...PERHAPS THE SAME STORY ON GRAND TRAVERSE BY AS WELL.
WEAK GRADIENT SHOULD ENSURE ANOTHER WIDESPREAD LAKE BREEZE DAY
SIMILAR TO SATURDAY.  NO HEADLINES ANTICIPATED THROUGH MONDAY
NIGHT.  FOG/HAZE WILL BE AN ISSUE AS WELL THROUGH MONDAY AS HIGH DEW
POINT AIR CROSSES THE COLDER LAKE WATERS.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 28, 6:10 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
610 AM EDT SUN MAY 28 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-291000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
610 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THIS MORNING.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS
PARTS OF EASTERN UPPER AND NORTHEAST LOWER MICHIGAN. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS.

ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:00 AM EDTSpecial Marine WarningAPX90 min
May 28, 4:49 AM EDTSevere Thunderstorm WarningAPXManistee56 min
May 28, 11:18 AM EDTSpecial Marine WarningAPX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.